NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

If hair needs to be removed before surgery, what is recommended?

  1. AHair removal cream applied in theatre
  2. BPlucking the hairs with tweezers
  3. CElectric clippers on the day of surgery
  4. DShaving with a razor the night before
2.Nursing fundamentalsHard

An older woman with severe arthritis has normal bladder control but wets herself because she cannot reach the toilet in time. Which type of incontinence is this?

  1. AOverflow incontinence
  2. BStress incontinence
  3. CFunctional incontinence
  4. DUrge incontinence
3.Infection control & patient safetyMedium

Why are oral liquid medicines given with oral or enteral syringes rather than standard IV syringes?

  1. AThere is no safety reason; it is only tradition
  2. BOral syringes do not fit IV lines, preventing wrong-route errors
  3. COral syringes measure intravenous doses more accurately
  4. DIV syringes cannot measure small volumes of oral liquid accurately
4.Infection control & patient safetyHard

Several patients on a ward develop vomiting and diarrhea within two days, and a norovirus outbreak is suspected. What should the nurse do first?

  1. AAsk visitors to bring in bottled water for all patients
  2. BWait for all the stool results to come back before taking any action
  3. CMove the affected patients to different wards so that fewer people are exposed
  4. DNotify the infection prevention team and place affected patients on contact precautions
5.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. ADeciding whether the bed alarm is still needed
  2. BTeaching the family how to prevent falls at home
  3. CHelping the patient to the toilet every 2 hours as planned
  4. DAssessing and recording the patient’s fall risk score each morning
6.Prioritization & delegationHard

A patient’s serum potassium is 6.1 mEq/L. Which of the patient’s medications should the nurse question first?

  1. ASpironolactone
  2. BHydrochlorothiazide
  3. CFurosemide
  4. DOmeprazole
7.Clinical nursingMedium

A patient with chronic kidney disease should usually limit which of these in their diet?

  1. ACarbohydrates completely
  2. BVitamin C and fibre
  3. CPotassium and phosphate
  4. DWater-soluble vitamins only
8.Clinical nursingHard

A patient with acute pancreatitis is in severe epigastric pain radiating to the back. Which nursing care is most important?

  1. ARestricting all fluids
  2. BAdequate pain relief, IV fluids and close fluid balance monitoring
  3. CStrict bed rest without observations
  4. DA large fatty meal to stimulate the pancreas
9.Lab values & electrolytesMedium

A patient with suspected pulmonary TB needs sputum samples for acid-fast bacilli. Which instruction is correct?

  1. AGive several samples of nasal mucus blown into a tissue
  2. BGive several deep-cough samples, often first thing in the morning
  3. CGive one sample after brushing with mouthwash so it is clean
  4. DGive one sample of saliva collected from the mouth at any time of day
10.Lab values & electrolytesHard

A frail older adult in a nursing home has been drinking very little during a heat wave. She is confused, and her sodium is 158 mEq/L. Which treatment would the nurse expect?

  1. AA loop diuretic to remove the extra sodium quickly
  2. BRapid infusion of 3% saline to raise the volume
  3. CStrict fluid restriction to below 800 mL a day
  4. DGradual replacement of free water over many hours
11.PharmacologyMedium

A patient starting niacin (nicotinic acid) complains of flushing and warmth after doses. Which advice may reduce this?

  1. ATake the niacin with a hot drink so that it dissolves and acts faster
  2. BDouble the dose to build tolerance faster
  3. CTake it on an empty stomach in a hot bath
  4. DTake aspirin 30 minutes before the niacin, if the prescriber agrees
12.PharmacologyHard

A patient took a doxycycline tablet with a sip of water just before lying down. Now swallowing is very painful. What is the most likely cause?

  1. AGastric ulcer caused by doxycycline
  2. BPill-induced oesophagitis
  3. COral candidiasis from the antibiotic
  4. DAn allergic reaction to the tablet coating
13.Med-surg: cardiovascular & respiratoryMedium

A patient has pneumonia in the right lung only. In which side-lying position will oxygenation usually be best?

  1. AProne with the head down
  2. BLying on the left side, with the healthy lung down
  3. CLying on the right side, with the affected lung down
  4. DFlat on the back with no pillows
14.Med-surg: cardiovascular & respiratoryHard

A patient with asthma needs their reliever every three hours and their peak flow is falling well below their personal best. What does their action plan most likely advise?

  1. AStop the preventer inhaler for a few days to rest the lungs
  2. BWait two weeks to see whether it improves without any change
  3. CDo extra exercise to open the airways
  4. DFollow the worsening-asthma steps and get a same-day review
15.Med-surg: neuro, endocrine & renalMedium

A patient taking dapagliflozin (an SGLT2 inhibitor) is vomiting, with blood ketones of 4.5 mmol/L but a glucose of only 11 mmol/L. What should be suspected?

  1. AEuglycaemic diabetic ketoacidosis
  2. BA normal side effect needing no action
  3. CHypoglycaemia caused by the vomiting
  4. DHyperosmolar hyperglycaemic state
16.Med-surg: neuro, endocrine & renalHard

Which medication timing issue is important for patients on haemodialysis?

  1. ADialysis does not remove any medicines
  2. BAll medicines must be given just before the session
  3. CDialysable drugs may need to be given after the session
  4. DNo medicines can be taken on dialysis days
17.Med-surg: GI, perioperative & oncologyMedium

For which stoma can colostomy irrigation be considered?

  1. AAn ileal conduit draining urine
  2. BAny stoma that has liquid or very loose output
  3. CA new ileostomy in the first week
  4. DAn established descending or sigmoid colostomy
18.Med-surg: GI, perioperative & oncologyHard

On day 3 after laparoscopic cholecystectomy, a patient has abdominal pain, fever and mild jaundice, and green fluid is draining from the drain. What is most likely?

  1. AUrinary retention
  2. BA wound haematoma
  3. CA bile leak
  4. DNormal post-operative drainage
19.Maternity & obstetric nursingMedium

Where universal screening for group B streptococcus is used, when is the vaginal–rectal swab usually taken?

  1. AAt about 36 to 37 weeks
  2. BAt the first antenatal visit
  3. CAt about 20 weeks
  4. DAfter the membranes rupture in labour
20.Maternity & obstetric nursingHard

A woman attempting a vaginal birth after a previous caesarean suddenly has severe abdominal pain, the fetal heart rate drops sharply and the presenting part can no longer be felt. What is most likely?

  1. ANormal progress into the second stage
  2. BUterine rupture
  3. CPlacenta praevia
  4. DEarly decelerations from head compression
21.Pediatric nursingMedium

In a large ventricular septal defect, in which direction does blood mainly flow through the defect?

  1. AThere is no flow at all, because the pressures in both ventricles are always equal
  2. BFrom left to right, increasing blood flow to the lungs
  3. CFrom right to left, causing cyanosis from birth
  4. DFrom the aorta into the pulmonary veins
22.Pediatric nursingHard

The nurse has taught the parents of a child with epilepsy. Which statement shows a need for further teaching?

  1. A"I'll time the seizure and give the rescue medicine if it lasts too long."
  2. B"I'll move hard objects away and put something soft under his head."
  3. C"When the jerking stops, I'll turn him onto his side."
  4. D"I'll put a spoon in his mouth so he doesn't bite or swallow his tongue."
23.Mental health nursingMedium

A patient on lamotrigine for bipolar disorder develops a new rash. What should the nurse do?

  1. AIgnore it, because rashes are always harmless
  2. BReport it promptly, because it may be the start of a serious skin reaction
  3. CDouble the dose
  4. DApply a moisturiser, and continue the drug as normal because rashes are common
24.Mental health nursingHard

A colleague suggests putting a loud but non-violent patient in seclusion "because he's annoying everyone". What is the correct response?

  1. AIt would be inappropriate, because seclusion is only a last resort for serious risk of harm
  2. BIt is acceptable as long as the patient agrees afterwards
  3. CIt is acceptable as long as the seclusion lasts for less than an hour
  4. DIt is acceptable, because it will make the ward quieter and safer for the other patients
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F36.6 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 36.6 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

36.6 °C
T = °F
26.Nursing math & unit conversionsHard
1 tsp? mL¾ cup? mL1½ fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1 tsp of cough syrup, ¾ cup of tea, 1½ fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
80 kg2 mg/kgD = ? mg

A patient weighs 80 kg and is prescribed 2 mg/kg as a single dose. Find the dose D in mg.

80 kg2 mg/kg
D = mg
28.Dosage calculationsHard
50 kg183 cmBSA = √(h·w/3600)50 mg/m²D = ? mg

A patient is 183 cm tall and weighs 50 kg. The prescription is 50 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

183 cm50 kg50 mg/m²
D = mg
29.IV infusion ratesMedium
500 mL10 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
200 mg100 mL10 mL/h? mg/h

A bag contains 200 mg of a drug in 100 mL and runs at 10 mL/h. How many milligrams per hour D does the patient receive?

200 mg/100 mL10 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
100 units50 mLregular insulin6 mL/h? units/h

Practice exercise (made-up values, not clinical guidance). An infusion of 100 units of regular insulin in 50 mL runs at 6 mL/h. How many units per hour D does the patient receive?

100 units/50 mL6 mL/h
D = units/h
32.Pediatric & critical-care dosingHard
4 mg250 mLnorepinephrine? mL/h100 kg4 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 100 kg has an order for norepinephrine at 4 mcg/min. The bag contains 4 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

4 mg/250 mL4 mcg/min100 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater150 mLtea240 mLjelly120 mLIV infusion60 mL/h × 8 hIV antibiotic2 × 100 mLurine325 mLurine500 mLurine350 mLwound drain70 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 150 mLtea: 240 mLjelly: 120 mLIV infusion: 60 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 325 mLurine: 500 mLurine: 350 mLwound drain: 70 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL150 mL/hstart 07:4510:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 07:45 and runs by pump at 150 mL/h. How many mL V are left in the bag at 10:45?

500 mL150 mL/h07:45 → 10:45
V = mL
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: impaired; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 21/min, SpO₂ 97% on room air, blood pressure 112/68 mmHg, pulse 70/min, alert, temperature 39.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 21SpO₂ 97%airSBP 112HR 70AT 39.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.19PaCO₂mmHg354565HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.19, PaCO₂ 65 mmHg (8.7 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.19PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.15PaCO₂mmHg354550HCO₃⁻mmol/L222617appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.15, PaCO₂ 50 mmHg (6.7 kPa), HCO₃⁻ 17 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.15PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 17 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiaatrial fibrillationnormal sinus rhythmventricular bigeminy

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2atrial fibrillation
  3. 3normal sinus rhythm
  4. 4ventricular bigeminy
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular paced rhythmpaced rhythm, failure to captureidioventricular rhythmthird-degree (complete) AV block

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular paced rhythm
  2. 2paced rhythm, failure to capture
  3. 3idioventricular rhythm
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: C · Electric clippers on the day of surgery

Why this is the answer

Razors cause small skin cuts that increase surgical site infection. If needed, hair is removed with electric clippers close to the time of surgery.

Answer

C · Electric clippers on the day of surgery
2.Nursing fundamentals

Answer: C · Functional incontinence

Why this is the answer

Functional incontinence is caused by problems outside the urinary tract, such as poor mobility or confusion. A commode near the bed, easy clothing and regular toileting help.

Answer

C · Functional incontinence
3.Infection control & patient safety

Answer: B · Oral syringes do not fit IV lines, preventing wrong-route errors

Why this is the answer

Oral and enteral syringes have connectors that do not fit IV ports, so an oral liquid cannot be injected into a vein by mistake. Wrong-route errors with oral liquids have been fatal.

Answer

B · Oral syringes do not fit IV lines, preventing wrong-route errors
4.Infection control & patient safety

Answer: D · Notify the infection prevention team and place affected patients on contact precautions

Why this is the answer

Early reporting lets infection prevention organize testing, cohorting, closing of the ward if needed, cleaning with suitable agents and soap-and-water hand hygiene. Moving patients around can spread the outbreak.

Answer

D · Notify the infection prevention team and place affected patients on contact precautions
5.Prioritization & delegation

Answer: C · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

C · Helping the patient to the toilet every 2 hours as planned
6.Prioritization & delegation

Answer: A · Spironolactone

Why this is the answer

Spironolactone is a potassium-sparing diuretic and can raise potassium further. Furosemide and thiazides tend to lower potassium, and omeprazole does not usually affect it.

Answer

A · Spironolactone
7.Clinical nursing

Answer: C · Potassium and phosphate

Why this is the answer

Failing kidneys excrete potassium and phosphate poorly, so dietary limits are often needed, along with salt and sometimes fluid and protein limits.

Answer

C · Potassium and phosphate
8.Clinical nursing

Answer: B · Adequate pain relief, IV fluids and close fluid balance monitoring

Why this is the answer

Acute pancreatitis can cause large fluid losses and organ failure. Care focuses on fluid resuscitation, analgesia, monitoring urine output, glucose and early nutrition when possible.

Answer

B · Adequate pain relief, IV fluids and close fluid balance monitoring
9.Lab values & electrolytes

Answer: B · Give several deep-cough samples, often first thing in the morning

Why this is the answer

Usually a series of three sputum samples is collected, at least one in the early morning, when secretions have pooled overnight. The patient rinses with water (not mouthwash), takes deep breaths and coughs deeply to bring up sputum, not saliva. Airborne precautions are used.

Answer

B · Give several deep-cough samples, often first thing in the morning
10.Lab values & electrolytes

Answer: D · Gradual replacement of free water over many hours

Why this is the answer

Older adults have a reduced sense of thirst and easily develop hypernatremia from water loss. Free water is replaced gradually, because lowering sodium too quickly can cause cerebral edema. Hypertonic saline and fluid restriction would make it worse.

Answer

D · Gradual replacement of free water over many hours
11.Pharmacology

Answer: D · Take aspirin 30 minutes before the niacin, if the prescriber agrees

Why this is the answer

Niacin causes prostaglandin-mediated vasodilation and flushing. Aspirin beforehand, taking it with food and avoiding hot drinks and alcohol reduce this effect.

Answer

D · Take aspirin 30 minutes before the niacin, if the prescriber agrees
12.Pharmacology

Answer: B · Pill-induced oesophagitis

Why this is the answer

Doxycycline can cause oesophageal ulceration if it stays in the oesophagus. It is taken with a full glass of water while upright, and the patient stays upright for at least 30 minutes.

Answer

B · Pill-induced oesophagitis
13.Med-surg: cardiovascular & respiratory

Answer: B · Lying on the left side, with the healthy lung down

Why this is the answer

Blood flow goes preferentially to the dependent lung. Placing the healthy lung down matches more blood to the well-ventilated lung, improving oxygenation ("good lung down"). Exceptions include a lung abscess or bleeding, when the affected lung is placed down to protect the healthy one.

Answer

B · Lying on the left side, with the healthy lung down
14.Med-surg: cardiovascular & respiratory

Answer: D · Follow the worsening-asthma steps and get a same-day review

Why this is the answer

Personal asthma action plans set steps based on symptoms and peak flow compared with the personal best. Increasing reliever need and a falling peak flow mean worsening asthma: treatment is increased as the plan says (sometimes with oral steroids) and urgent review is sought. Severe signs need emergency care.

Answer

D · Follow the worsening-asthma steps and get a same-day review
15.Med-surg: neuro, endocrine & renal

Answer: A · Euglycaemic diabetic ketoacidosis

Why this is the answer

SGLT2 inhibitors lower glucose by increasing urinary glucose loss, so DKA can occur with only moderately raised glucose. Ketones should be checked in any unwell patient on these drugs, and the drug is stopped during acute illness (sick-day rules).

Answer

A · Euglycaemic diabetic ketoacidosis
16.Med-surg: neuro, endocrine & renal

Answer: C · Dialysable drugs may need to be given after the session

Why this is the answer

Drugs that are dialysable (for example some antibiotics) may be given after the session so they are not removed. Antihypertensives are often withheld before dialysis to avoid hypotension. The prescriber and pharmacist set the timing.

Answer

C · Dialysable drugs may need to be given after the session
17.Med-surg: GI, perioperative & oncology

Answer: D · An established descending or sigmoid colostomy

Why this is the answer

Irrigation instils water into a sigmoid or descending colostomy to empty the bowel at set times. It is not used for ileostomies or urostomies and needs specialist teaching.

Answer

D · An established descending or sigmoid colostomy
18.Med-surg: GI, perioperative & oncology

Answer: C · A bile leak

Why this is the answer

Bile leakage from the cystic duct or a duct injury causes pain, fever and sometimes jaundice, with bile in the drain. It needs urgent surgical review and often ERCP and stenting.

Answer

C · A bile leak
19.Maternity & obstetric nursing

Answer: A · At about 36 to 37 weeks

Why this is the answer

Colonisation can come and go, so the swab is taken late in pregnancy, close to birth. A positive result leads to intrapartum antibiotics to protect the newborn. Some countries use a risk-based approach instead.

Answer

A · At about 36 to 37 weeks
20.Maternity & obstetric nursing

Answer: B · Uterine rupture

Why this is the answer

Sudden pain, fetal bradycardia and loss of station are classic signs of uterine rupture, a rare but life-threatening emergency that requires immediate surgery.

Answer

B · Uterine rupture
21.Pediatric nursing

Answer: B · From left to right, increasing blood flow to the lungs

Why this is the answer

Left ventricular pressure is higher, so blood flows from left to right, overloading the lungs and right heart. This causes increased pulmonary blood flow and can lead to heart failure in infancy.

Answer

B · From left to right, increasing blood flow to the lungs
22.Pediatric nursing

Answer: D · "I'll put a spoon in his mouth so he doesn't bite or swallow his tongue."

Why this is the answer

Putting objects in the mouth can break teeth, injure the mouth or block the airway; the tongue cannot be swallowed. Timing the seizure, protecting from injury and placing the child on the side afterwards are correct.

Answer

D · "I'll put a spoon in his mouth so he doesn't bite or swallow his tongue."
23.Mental health nursing

Answer: B · Report it promptly, because it may be the start of a serious skin reaction

Why this is the answer

Lamotrigine can cause Stevens–Johnson syndrome, especially early in treatment or if the dose is increased too quickly. Any rash needs prompt medical review.

Answer

B · Report it promptly, because it may be the start of a serious skin reaction
24.Mental health nursing

Answer: A · It would be inappropriate, because seclusion is only a last resort for serious risk of harm

Why this is the answer

Seclusion is a restrictive intervention used only to contain severe behaviour likely to cause harm to others, as a last resort, for the shortest time. Using it for convenience or punishment breaches patients' rights.

Answer

A · It would be inappropriate, because seclusion is only a last resort for serious risk of harm
25.Nursing math & unit conversions

Answer: T = 97.9 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

36.6·9/5 = 65.88

Add 32

T = 65.88 + 32 = 97.88 ≈ 97.9 °F

Answer

T = 97.9 °F
26.Nursing math & unit conversions

Answer: V = 230 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1 tsp = 1·5 = 5 mL
¾ cup = 0.75·240 = 180 mL
1½ fl oz = 1.5·30 = 45 mL

Add

V = 5 + 180 + 45 = 230 mL

Answer

V = 230 mL
27.Dosage calculations

Answer: D = 160 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

2·80 = 160 mg

Answer

D = 160 mg
28.Dosage calculations

Answer: D = 79.71 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(183·50/3600) = √2.542 = 1.594 m²

Dose

D = 50·1.594 = 79.71 mg

Answer

D = 79.71 mg
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·10/120 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: D = 20 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

200/100 = 2 mg/mL

Dose rate

D = 2·10 = 20 mg/h

Answer

D = 20 mg/h
31.Pediatric & critical-care dosing

Answer: D = 12 units/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

100/50 = 2 units/mL

Units per hour

D = 6·2 = 12 units/h

Answer

D = 12 units/h
32.Pediatric & critical-care dosing

Answer: R = 15 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

4 000/250 = 16 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

4·60 = 240 mcg/h

Pump rate

R = 240/16 = 15 mL/h

Answer

R = 15 mL/h
33.IV fluids & fluid balance

Answer: B = −55 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 150 + 240 + 120 = 510 mL
IV infusion: 60·8 = 480 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1190 mL

Total output

325 + 500 + 350 + 70 = 1245 mL

Balance

B = 1190 − 1245 = −55 mL

Answer

B = −55 mL

Negative: the patient lost more fluid than went in.

34.IV fluids & fluid balance

Answer: V = 50 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:45 → 10:45 = 3 h

Volume infused

150·3 = 450 mL

Volume left

V = 500 − 450 = 50 mL

Answer

V = 50 mL
35.Clinical assessment scores

Answer: MFS = 80

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 15 + 20 + 20 + 0 = 80

Answer

MFS = 80
36.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 21/min → 2
SpO₂ 97% → 0
on air → 0
SBP 112 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 39.6 °C → 2

Total and red scores

NEWS2 = 2 + 0 + 0 + 0 + 0 + 0 + 2 = 4
No parameter scores 3.

Risk group

low

Answer

low
37.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.19: acidaemia (below 7.35)
PaCO₂ 65 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
38.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·17 + 8 = 33.5 → 31.5–35.5 mmHg

Compare

measured: 50 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
39.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.52 s and 1.16 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
40.ECG rhythm strip interpretation

Answer: ventricular paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: none visible; a sharp pacing spike comes just before every QRS.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide, and every spike is followed by a QRS (capture).

Interpretation

ventricular paced rhythm

Answer

ventricular paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions